Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 346, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 12, 2011, 12:15 PM CDT for Macon County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2011, 12:15 PM CDT (17:15 UTC)
- Expired
- Jul 12, 2011, 12:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Macon County, TN
The radar
The Nashville radar (KOHX), 65 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2386 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
160 WUUS54 KOHX 121715 SVROHX TNC111-121745- /O.NEW.KOHX.SV.W.0346.110712T1715Z-110712T1745Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1215 PM CDT TUE JUL 12 2011 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MACON COUNTY IN MIDDLE TENNESSEE... * UNTIL 1245 PM CDT * AT 1215 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR LAFAYETTE...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RED BOILING SPRINGS... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS. && LAT...LON 3642 8582 3644 8604 3658 8602 3656 8580 TIME...MOT...LOC 1715Z 237DEG 8KT 3651 8595 $$ FORECASTER: 31
1 follow-up statement
288 WWUS54 KOHX 121730 SVSOHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1230 PM CDT TUE JUL 12 2011 TNC111-121745- /O.CON.KOHX.SV.W.0346.000000T0000Z-110712T1745Z/ MACON TN- 1230 PM CDT TUE JUL 12 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MACON COUNTY UNTIL 1245 PM CDT... AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RED BOILING SPRINGS...OR 6 MILES EAST OF LAFAYETTE...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... RED BOILING SPRINGS. LAT...LON 3656 8580 3642 8582 3642 8590 3658 8598 TIME...MOT...LOC 1729Z 237DEG 8KT 3653 8592 $$ 31
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:43 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 12, 8:43 AM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 843 AM CDT TUE JUL 12 2011 .UPDATE... FRONTAL BOUNDARY TO OUR NORTH ALONG THE OH RIVER WILL DRIFT SOUTHWARD TODAY. ALREADY SEEING SOME CONVECTION ACROSS OUR NORTHERN PLATEAU. CURRENT TEMPS ARE 5F HIGHER THAN YESTERDAY AT THIS TIME AT BNA. BUT...IT APPEARS AS THOUGH THE COMBINATION OF ADDITIONAL CLOUD COVER AND SLIGHTLY LOWER AFTERNOON DEWPOINTS WILL KEEP THE HEAT INDEX VALUES AT THE ADVISORY LEVEL FOR BNA AND NOT WARNING LEVELS. OTW...SLIGHT RISK OF SEVERE INDICATED BY SPC ACROSS ROUGHLY OUR NORTHERN HALF OF COUNTIES. CAPE VALUES WILL BE QUITE HIGH GIVEN THE HEAT AND HUMIDITY IN THE LOWER LEVELS. SO...AS THE BOUNDARY SAGS OUR WAY...WE MAY SEE ENOUGH FORCING TO BREAK THE AFTERNOON CAP. FOR THE UPDATE...WILL REMOVE THE MORNING WORDING FOR THE CONVECTION AS WE ALREADY SEE ONGOING CONVECTION. && .PREV DISCUSSION... /ISSUED 615 AM CDT TUE JUL 12 2011/ UPDATE...ADDED AVIATION ACTION. AVIATION...BNA/CSV...MORNING CONVECTION AND FOG AT CSV AS AREA OF CELLS MOVES WESTWARD ACROSS EAST TENNESSEE. AFTERWARDS, HOT WX WILL CONTINUE TODAY WITH THE POSSIBILITY OF SCATTERED CONVECTION DURING THE AFTERNOON. WILL HANDLE WITH "CB" REMARKS FOR NOW. WITH RIDGE OF HIGH PRESSURE REMAINING ANCHORED CLOSE TO MIDDLE TENNESSEE, WINDS WILL BE GENERALLY LIGHT, WITH VFR CONDITIONS OUTSIDE OF THUNDERSTORMS. PREV DISCUSSION... /ISSUED 341 AM CDT TUE JUL 12 2011/ SHORT TERM...A TERRIBLY UNCOMFORTABLE AIR MASS HUNG ACROSS THE MID STATE THIS MORNING, ESPECIALLY WEST OF THE CUMBERLAND PLATEAU WHERE HEAT INDEX VALUES, EVEN AT 300 AM, SIMMERED IN THE MIDDLE AND UPPER 80S. EXPECT ANOTHER BRUTALLY HOT AFTERNOON TODAY, WITH AN EXCESSIVE HEAT WARNING IN EFFECT FOR NORTHWESTERN MIDDLE TENNESSEE AND A HEAT ADVISORY FOR MOST OTHER PARTS OF OUR FORECAST AREA (EXCEPT FOR CUMBERLAND AND FENTRESS COUNTIES). HEAT INDEX VALUES EXPECTED TO, ONCE AGAIN, SOAR TO 110 OR MORE IN THE NORTHWEST AND BETWEEN 105 AND 110 DEGREES FOR MOST OTHER AREAS. HOT WEATHER SAFETY WILL CONTINUE TO BE OF UTMOST IMPORTANCE THROUGH TODAY AND INTO THIS EVENING. AM LEANING TOWARD A GFS/NAM COMPROMISE FOR TONIGHT AND WEDNESDAY, WHICH INCLUDES AN EXPECTATION FOR MORE AFTERNOON CONVECTION TODAY AND TOMORROW. INDEED, CONVECTION AND ASSOCIATED CLOUDS MAY VERY WELL KEEP MAX TEMPERATURES FROM GETTING MUCH ABOVE 96 TO 98 DEGREES TODAY, AND KEEP THEM MAINLY IN THE MIDDLE 90S WEDNESDAY. SINCE DEW POINTS REMAIN RELATIVELY HIGH TOMORROW, HEAT INDEX VALUES WILL BE VERY NEAR HEAT ADVISORY CRITERIA WEDNESDAY AFTERNOON...AND IF UPCOMING 12Z MODEL GUIDANCE POINTS TOWARD LESS CONVECTION AND CLOUDS ON WEDNESDAY WOULD NOT BE SURPRISED TO SEE AT LEAST AN ADVISORY EXTENDED THROUGH THE DAYLIGHT HOURS ON WEDNESDAY. HOWEVER, FOR NOW, WILL PIN OUR HOPES ON THE EXPECTATION OF INCREASED AFTERNOON THUNDERSTORM ACTIVITY NEXT FEW DAYS TO KEEP HEAT SITUATION INCREASINGLY MODERATED. EVEN THOUGH HEAT ADVISORY CRITERIA WILL STILL BE MET OVER MUCH OF THE AREA TONIGHT, HEAT ADVISORY CRITERIA IS NOT EXPECTED TO BE MET OVER A WIDESPREAD AREA ON WEDNESDAY. THEREFORE, SINCE CONDITIONS GRADUALLY START TRENDING AWAY FROM HEAT ADVISORY CRITERIA TONIGHT, DON'T SEE MUCH REASON TO EXTEND CURRENT ADVISORY/WARNING JUST FOR A SINGLE ADDITIONAL OVERNIGHT PERIOD. UPPER RIDGE, CURRENTLY CENTERED OVER THE TENNESSEE VALLEY, IS EXPECTED TO WEAKEN AS WE HEAD TOWARD MID AND LATE WEEK. ATMOSPHERIC MOISTURE INCREASES, ESPECIALLY WHEN WEAK UPPER LOW DRIFTS ACROSS THE AREA THURSDAY AND FRIDAY. WE SHOULD SEE PRETTY GOOD CHANCES FOR CONVECTION BOTH DAYS. A DEW POINT FRONT SLIPS INTO OUR AREA FROM THE NORTHEAST ON LATE WEDNESDAY NIGHT AND THURSDAY AND HELPS TO INCREASE CONVECTION DURING THOSE PARTICULAR PERIODS. AS A RESULT, HAVE BUMPED POPS UP INTO CHANCE CATEGORY FOR ALL OF THE MID STATE WEDNESDAY NIGHT AND INCREASED POPS A LITTLE FOR THURSDAY AS WELL. LONG TERM...UPPER RIDGE STARTS BUILDING BACK IN OVER THE WEEKEND AND EARLY NEXT WEEK, WITH CHANCE FOR THUNDERSTORMS SHOWING A GENERAL DECREASE THROUGH THE PERIOD, AS BAND OF DEEPEST MOISTURE GETS SHUNTED TO THE SOUTH OF OUR AREA. HOWEVER, WE MAY BECOME VULNERABLE TO SOME "BACK DOOR" THUNDERSTORMS SUNDAY AND MONDAY, AS NORTH-NORTHEAST UPPER FLOW SUGGESTS POTENTIAL FOR STORMS TO ACTUALLY MOVE TOWARD THE SOUTH-SOUTHWEST. THUS, STORMS THAT FORM OVER SOUTHEASTERN KENTUCKY COULD ACTUALLY PROPAGATE ONTO THE NORTHERN CUMBERLAND PLATEAU FROM THE NORTHEAST...WHICH IS A GENERALLY ODD DIRECTION FOR STORMS TO COME FROM. TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE NORMAL THROUGH THE EXTENDED FORECAST PERIOD...WITH HIGHS COMMONLY IN THE UPPER 80S TO NEAR 90 ALONG THE CUMBERLAND PLATEAU AND IN THE MIDDLE 90S ELSEWHERE. && .OHX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ007>011-025>033- 056>065-075-077>080-093>095. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR TNZ005- 006-022>024. && 21
Hazardous weather outlook, Jul 12, 6:12 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 612 AM CDT TUE JUL 12 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-131030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 612 AM CDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR EXTREME NORTHWEST MIDDLE TENNESSEE, WHILE A HEAT ADVISORY IS EFFECT FOR THE REMAINDER OF MIDDLE TENNESSEE AND PARTS OF THE CUMBERLAND PLATEAU. HEAT INDICES WILL RANGE FROM 105 TO 112 DEGREES THIS AFTERNOON ACROSS MOST OF THE MID STATE AS TEMPERATURES ONCE AGAIN SOAR AND RELATIVE HUMIDITIES REMAIN HIGH. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. SOME OF THE STORMS MAY BECOME SEVERE, WITH DAMAGING STRAIGHT-LINE WINDS THE PRIMARY THREAT. ALSO, TODAY'S STORMS WILL TEND TO BE SLOW MOVERS, AND MAY THEREFORE PRODUCE HIGH RAINFALL AMOUNTS AND BRIEF, LOCALIZED FLOODING, ESPECIALLY IN URBAN AND LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ROSE
In the hours before
Special weather statement, Jul 12, 9:30 AM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CDT TUE JUL 12 2011
TNZ011-121445-
PICKETT-
930 AM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR PICKETT COUNTY...
AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF JAMESTOWN...MOVING
SOUTHEAST AT 10 MPH.
SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...ALONG WITH BRIEF HEAVY
RAINFALL...ARE EXPECTED WITH THIS STORM.
LAT...LON 3653 8479 3654 8481 3661 8487 3661 8478
3656 8474 3653 8473
31Special weather statement, Jul 12, 11:15 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1115 AM CDT TUE JUL 12 2011 TNZ031-032-121645- JACKSON-PUTNAM- 1115 AM CDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND PUTNAM COUNTIES... AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BAXTER...OR 8 MILES SOUTH OF GAINESBORO...MOVING EAST AT 20 MPH. SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...AND BRIEF HEAVY RAINFALL...ARE EXPECTED WITH THIS STORM. LAT...LON 3621 8545 3613 8553 3625 8578 3633 8569 31
Special weather statement, Jul 12, 11:45 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT TUE JUL 12 2011
TNZ030>032-121730-
JACKSON-PUTNAM-SMITH-
1145 AM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...PUTNAM AND SMITH
COUNTIES...
AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN SMITH...JACKSON
AND PUTNAM COUNTIES. THESE THUNDERSTORMS WERE GENERALLY MOVING TO THE
SOUTHEAST AT 15 TO 20 MPH.
SMALL HAIL...WINDS OF BETWEEN 50 AND 55 MPH...BRIEF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL BE
ASSOCIATED WITH THESE THUNDERSTORMS.
LAT...LON 3615 8529 3605 8536 3624 8594 3641 8592
3643 8589 3642 8582 3645 8581 3648 8577
31Local storm report, Jul 12, 12:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1207 PM CDT TUE JUL 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FLOOD COOKEVILLE 36.16N 85.51W
07/12/2011 PUTNAM TN EMERGENCY MNGR
SEVERAL STREETS IN AND AROUND COOKEVILLE ARE COVERED IN
WATER INCLUDING PORTIONS OF SOUTH JEFFERSON AVENUE AND
HWY 70 NEAR PEACH ORCHARD ROAD. WATER FOUR FEET DEEP WAS
REPORTED ON NEAL STREET NEAR LOWES.
&&
11The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 9:30 AM CDT | Special Weather Statement | OHX | Pickett | 15 min |
| Jul 12, 10:06 AM CDT | Flash Flood Warning | OHX | Overton | 3 hr |
| Jul 12, 11:15 AM CDT | Special Weather Statement | OHX | Putnam | 30 min |
| Jul 12, 11:45 AM CDT | Special Weather Statement | OHX | Jackson, Putnam | 45 min |
| Jul 12, 11:57 AM CDT | Flash Flood Warning | OHX | Putnam | 3 hr |
| Jul 12, 12:34 PM CDT | Special Weather Statement | OHX | DeKalb | 26 min |
| Jul 12, 12:42 PM CDT | Special Weather Statement | OHX | Smith | 63 min |
| Jul 12, 12:52 PM CDT | Special Weather Statement | OHX | Smith | 23 min |
| Jul 12, 1:19 PM CDT | Special Weather Statement | OHX | DeKalb | 26 min |
| Jul 12, 1:23 PM CDT | Special Weather Statement | OHX | Cannon | 22 min |
| Jul 12, 1:48 PM CDT | Special Weather Statement | OHX | Cannon | 27 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.